Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 253, NWS North Platte, NE

August 19, 1998Custer County, Logan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 19, 1998, 6:30 PM CDT for Custer County, Logan County, Nebraska. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 19, 1998, 6:30 PM CDT (23:30 UTC)
Expired
Aug 19, 1998, 7:35 PM CDT
In force
65 min
Issued by
NWS North Platte, NE
Area
Whole counties

Counties Custer County, NE, Logan County, NE

The radar

The North Platte radar (KLNX), 66 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 6:58 PM CDTThunderstorm Wind 52Stapleton, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1998-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 830 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1998-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
830 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1431 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 192330 RRA
SVRLBF
NEC041-113-200035-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
630 PM CDT WED AUG 19 1998

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CUSTER COUNTY IN CENTRAL NEBRASKA
  SOUTHERN LOGAN COUNTY IN WEST CENTRAL NEBRASKA

* UNTIL 735 PM CDT

* AT 629 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 31 MILES NORTHEAST OF NORTH PLATTE OR 4 MILES EAST
  NORTHEAST OF GANDY MOVING NORTHEAST AT 15 MPH.

* THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS NORTHEAST OF
  STAPLETON AND NORTH OF ARNOLD.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO IN@SIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

MICHELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:56 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 19, 2:56 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
256 PM CDT WED AUG 19 1998

...FORECAST PROBLEM WILL BE POSSIBLE POPS...

500 RIDGE REMAINS IN CONTROL OF CENTRAL PLAINS WEATHER WITH WEAK
SHORTWAVES MOVING THRU THE RIDGE. ONE WEAK WAVE MOVES ACROSS CWA TODAY
AND DIFFICULT TO PICK OUT OTHER ONES ON MODELS SINCE NGM AND ETA HAVE
DIFFERENT WAVES COMING THRU CWA AT DIFFERENT TIMES AND PLACES.
CONFIDENCE IN MODEL FORECAST IS VERY LOW WITH NGM BULLISH ON PCPN WHILE
ETA IS MUCH LESS.

18Z SFC CHART SHOWED WARM FRONT FROM ACROSS EASTERN NEB WITH COLD FRONT
ALONG NEB...SD BORDER WEST OF VTN. LEE SIDE TROUGH FROM WEST OF VTN TO
OGA THRU EASTERN CO. ETA AND NGM SHOW NO ORGANIZED Q VECTOR CONVERGENCE
IN 850-700...700-500 AND 500-300 LAYERS THRU THE FORECAST PERIOD. 850
AND 700 THTE RIDGES REMAIN ANCHORED NEAR OR ACROSS CWA THRU PERIOD.
CONTINUE TO BE UNSTABLE WITH CAPES THRU THE PERIOD IN 500-1500 J/KG AND
WITH CIN -20 TO -40 TONIGHT AND -20 TO -60 TOMORROW NIGHT. 700-500
DELTA-T GREATER THAN 19 OVER WESTERN CWA THRU PERIOD. LLJ ALSO OCCURS
TOMORROW NIGHT WITH 850 DEW POINTS IN 10-15 RANGE THRU PERIOD. NGM
BULLISH WITH PCPN THRU PERIOD WITH LMVV AND LMRH 60-70 PERCENT IN ALL
THREE LAYERS ACROSS CWA THRU PERIOD WITH ETA SHOWING THIS OVER SOUTHERN
CWA ONLY AT 36 HOURS. WITH COOLER 700 TEMPS...CAP NOT THAT STRONG...BUT
NOT EXACTLY CONFIDENT EITHER IN WIDESPREAD PCPN...SO WILL GO 30 POPS
ALONG CONVERGENCE LINE SHOWING UP ON SATELLITE AND KLNX RADAR AS
THUNDERSTORMS BEGIN TO FORM ALONG THE 850 OR 700 FRONT. WILL CONTINUE
WITH HIGHER POPS THRU PERIOD IN NORTHERN CWA DUE TO FRONT HANGING UP
THERE AND GO LATE AFTERNOON POPS IN SOUTHERN CWA DUE TO PROXIMITY OF
FRONT AND WEAKER CAP.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN PRODUCT OMAZFPLBF.

CCF
LBF BB 064/088 064/090 063 702222  ANW BB 066/086 067/088 066 702332
OGA BB 065/089 065/090 064 702222  ONL BB 068/088 068/088 067 702332
IML BB 066/090 065/091 065 702222  BBW BB 066/088 066/089 065 702222
VTN BB 065/085 065/089 064 703332

MICHELS

In the hours before

Local storm report, Aug 19, 6:00 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
600 PM CDT WED AUG 19 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    11 N WAUNETA              NE   0.75 INCH HAIL
08/19/98   CHASE

0510 PM    16 WNW HAYES CENTER       NE   1.25 INCH HAIL
08/19/98   HAYES

0505 PM    9 SW BASSETT              NE   0.75 INCH HAIL
08/19/98   ROCK

410  PM    11 S JOHNSON              NE   1.00 INCH HAIL
08/19/98   BROWN

TLW
Local storm report, Aug 19, 6:00 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
600 PM CDT WED AUG 19 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    11 N WAUNETA              NE   0.75 INCH HAIL
08/19/98   CHASE

0510 PM    16 WNW HAYES CENTER       NE   1.25 INCH HAIL
08/19/98   HAYES

0505 PM    9 SW BASSETT              NE   0.75 INCH HAIL
08/19/98   ROCK

410  PM    11 S JOHNSON              NE   1.00 INCH HAIL
08/19/98   BROWN

TLW

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 3:02 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins48 min
Aug 19, 4:09 PM CDTSevere Thunderstorm WarningLBFBrown51 min
Aug 19, 4:21 PM CDTSevere Thunderstorm WarningLBFBrown49 min
Aug 19, 4:27 PM CDTSevere Thunderstorm WarningLBFKeya Paha48 min
Aug 19, 4:44 PM CDTSevere Thunderstorm WarningLBFChase, Hayes46 min
Aug 19, 4:50 PM CDTSevere Thunderstorm WarningLBFRock45 min
Aug 19, 5:10 PM CDTSevere Thunderstorm WarningLBFBrown50 min
Aug 19, 5:20 PM CDTSevere Thunderstorm WarningLBFBoyd, Keya Paha60 min
Aug 19, 5:29 PM CDTSevere Thunderstorm WarningLBFLincoln66 min
Aug 19, 5:39 PM CDTSevere Thunderstorm WarningLBFRock61 min
Aug 19, 5:48 PM CDTSevere Thunderstorm WarningLBFHolt62 min
Aug 19, 6:08 PM CDTSevere Thunderstorm WarningLBFLincoln62 min
Aug 19, 6:24 PM CDTSevere Thunderstorm WarningLBFRock66 min
Aug 19, 6:27 PM CDTSevere Thunderstorm WarningLBFBoyd48 min
Aug 19, 6:52 PM CDTSevere Thunderstorm WarningLBFBlaine63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.